Tennessee, 2016

Flash Flooding and Flood in Tennessee, June 27, 2016

June 27, 2016 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee throughout the day on June 27. Thunderstorms trained across areas of eastern Macon County and western Clay County for several hours, producing very heavy rainfall and causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee throughout the day on June 27. Thunderstorms trained across areas of eastern Macon County and western Clay County for several hours, producing very heavy rainfall and causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 27, 6:09 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 6:09 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
709 AM CDT MON JUN 27 2016

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Will update the suite of forecast products to remove the early this
morning wording in the zone forecast product. Will also tweak hrly
temp, dewpoint, and wind speed/direction grids. Remainder of
forecast continues to be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

CONVECTION WILL BE ON THE INCREASE TODAY AS A FRONTAL BOUNDARY
PRESSES SOUTHWARD TOWARD THE AREA. COVERAGE SHOULD MAX OUT BETWEEN
17Z AND 21Z TODAY. HIGH PRESSURE WILL BUILD IN OVERNIGHT BEHIND
THE FROPA...ALTHOUGH SOME LIGHT FOG WILL BE POSSIBLE TOWARD 12Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........21
Hazardous weather outlook, Jun 27, 12:01 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT MON JUN 27 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-281815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
101 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH ONE OR TWO SEVERE STORMS CANNOT BE RULED OUT THIS
AFTERNOON...MOST OF THE STORMS WILL REMAIN BELOW SEVERE LEVELS.
THE MAIN THREATS WITH THE STORMS WILL BE GUSTY WINDS AND LOCALIZED
HEAVY RAIN THAT COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON.

JACKSON

In the hours before

Special weather statement, Jun 27, 10:15 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 AM CDT MON JUN 27 2016

TNZ005-006-023-271700-
MONTGOMERY TN-STEWART TN-HOUSTON TN-
1115 AM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART...HOUSTON
AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL NOON CDT...

AT 1115 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ERIN...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...ERIN...TENNESSEE RIDGE...CUMBERLAND CITY...PALMYRA AND INDIAN
MOUND.

LAT...LON 3653 8778 3646 8737 3633 8746 3633 8751
      3624 8753 3618 8757 3620 8759 3620 8766
      3622 8770 3624 8776 3636 8798
TIME...MOT...LOC 1615Z 289DEG 11KT 3640 8771

10

The radar

The Nashville radar (KOHX), 81 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Clay

When
June 27, 12:05 PM CST to 2:00 PM CST
Where
Clay County, 2.81 mi NNW of Hermitage Spgs to 2.68 mi NNW of Bakerton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.619, -85.785

Widespread flash flooding was reported across western Clay County from Moss to the Macon County line, including at State Highway 52 and Moss Estates Drive.

Flash Flood, Macon

When
June 27, 12:05 PM CST to 2:00 PM CST
Where
Macon County, 2.06 mi NE of Spivey to 2.67 mi W of Bugtussel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.618, -85.800

Flash flooding affected eastern Macon County especially in the Red Boiling Springs area. A few roads were closed in Red Boiling Springs including Hillcrest Drive and Bennett Hill Road. One person was evacuated from their residence on High Street due to rising water.

Flood, Coffee

When
June 27, 2:45 PM CST to 4:00 PM CST
Where
Coffee County, 1.13 mi WSW of Tullahoma to 2.67 mi SSW of Tullahoma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.363, -86.248

Standing water was reported on streets on the south side of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634257, 634258, 634261.